Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 16, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 31, 2003, 6:17 PM EDT for Brunswick County, Greensville County, Virginia; Northampton County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 6:17 PM EDT (22:17 UTC)
- Expired
- May 31, 2003, 6:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Northampton County, NC, Brunswick County, VA, Greensville County, VA
The radar
The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:30 PM EDT | Tornado Watch | SPC | 6 hr |
| May 31, 2:05 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KAKQ 312217
TORAKQ
NCC131-VAC025-081-312245-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA
BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA
GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 645 PM EDT
* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH STRONG ROTATION ALOFT OVER THE TOWN OF
VALENTINES. THE STORM WAS MOVING SOUTHEAST AT 30 MPH...AND WILL BE
CAPABLE OF PRODUCING A TORNADO.
* THE STORM WILL BE NEAR...
BARLEY AND VULTARE AROUND 620 PM
BUFFORD CROSSROADS AND COWIE CORNER AROUND 625 PM
SLATES CORNER AND GUM FORKS AROUND 630 PM
TURNERS CROSSROADS AND GASTON AROUND 635 PM
PLEASANT HILL AND DAHLIA AROUND 640 PM
GUMBERRY AND SEABOARD AROUND 645 PM
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING IN
BRUNSWICK AND NORTHAMPTON COUNTIES. GO TO A BASEMENT OR SMALL
INTERIOR ROOM ON THE LOWEST FLOOR
TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.
IF YOU ARE IN A CAR...ABANDON IT AND GO TO A NEARBY STURDY BUILDING.
AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD
LAT...LON 3616 7730 3632 7745 3632 7756 3640 7755
3648 7765 3650 7788 3671 7785 3667 7768
3688 7765 3685 7749 3667 7750 3654 7734
3654 7717
$$
HURLEYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 31, 4:01 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 31, 4:01 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 401 PM EDT SAT MAY 31 2003 OVERVIEW: AREA EXPERIENCING SVR WX THIS AFTN...W/ SEVERAL CNTYS ALREADY UNDER SVR TSTM WARNINGS. HAVE ALRDY RECVD SEVERAL REPORTS OF PENNY/NICKEL-SIZED HAIL. MAIN FOCUS PT FOR SVR WX TDY HAS BEEN UPR JET LFQ OVR MDTLY UNSTBL ATMSPHR...ALONG W/A SFC COLD FRNT OFF TO THE WEST. CLDS THIS MRNG HAVE BEEN SCT/BKN THIS AFTN BUT STILL LIMITED HTG SOMEWHAT (TEMPS MAINLY IN 70S TO NR 80 AS OPPOSED TO IN THE 80S) SO CAPE/INSTBLTY INDICES HAVE NOT BEEN THAT IMPRESSIVE. HWVR...SHEAR VRY IMPRESSIVE SO SRN 2/3 OF AREA IS UNDER A TORNADO WATCH THRU 00Z...W/REMAINDER OF CWA UNDER A SVR TSTM WTCH THRU 23Z. SHORT TERM: EXPECT STORMS TO END FM W TO E LATE THIS EVENG/TNGT AS STRONG LOW PRES MOVES TO NEW JERSEY BY SUN MORNG...DRAGGING AS COLD FRONT THRU THE AREA TNGT. AS HI PRES BLDS IN...A VRY STRG PRES GRADIENT WL DEVELOP OVR THE AREA...ESPECIALLY THE NRN THIRD OF THE CWA CLOSER TO THE TRACK OF THE LOW. WILL HOIST AN NPW FOR A WIND ADVISORY FOR PRNS OF THE AREA. GRADIENT SLACKENS QUICKLY BY LATER SUN AFTN AS THE HI CONTS TO BLD OVR THE MID ATLC. W/ MCLR SKIES AND LGT WINDS SUN NGT...THIS WILL LEAD TO QUITE COOL WX FOR EARLY JUNE W/ LOWS IN THE MID/UPR 40S N AND W...AND 50S ELSEWHERE. NEXT SYSTEM APPROCHES MON NGT/TUES SO DRY WX SHORT-LIVED...W/ BOTH THE ETA AND GFS SHOWING A FAIR AMT OF PRECIP FOR TUES. EXTENDED: WED THRU SAT...GFS/EC BOTH SHOWING AN UNSETTLED WX PATTERN ACRS THE MID ATLC...KEEPING WED DRY FOR NOW AS SYSTM ON TUES MOVES OFFSHORE. ERN/CNTRL US TROF WILL CONT TO PUMP UP MOIST LOW PRES FROM THE GULF OF MEXICO FOR THE THU THROUGH SAT PD..SO WILL HAVE CHC FOR SHWRS/TSTMS ALL 3 DAYS. MARINE: FCSTID = 19 SBY 60 71 45 75 / 70 10 00 00 OXB 60 69 49 68 / 70 10 00 00 ECG 63 78 54 75 / 60 10 00 00 ORF 63 75 57 72 / 60 10 00 00 PHF 63 76 52 73 / 60 10 00 00 AKQ 61 78 49 74 / 60 10 00 00 RIC 61 76 50 75 / 50 10 00 00 FVX 56 76 46 76 / 40 10 00 00 FCSTID = 19 .AKQ... .MD...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES MDC019...MDC039...MDC045...MDC047. SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES NCC015...NCC029...NCC041...NCC053...NCC073...NCC091...NCC131...NCC139 ...NCC143. SCA ATLC CSTL WTRS NC/VA BORDER TO CURRITUCK BCH LGT AND CURRITUCK SND. .VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES VAC001...VAC033...VAC057...VAC065...VAC075...VAC085...VAC097...VAC101 ...VAC103...VAC109...VAC119...VAC133...VAC159...VAC193. TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAC007...VAC025...VAC036...VAC041...VAC049...VAC053...VAC073...VAC081 ...VAC087...VAC093...VAC095...VAC111...VAC115...VAC117...VAC127...VAC 131...VAC135...VAC147...VAC149...VAC175...VAC181...VAC183...VAC199... VAC550...VAC570...VAC595...VAC620...VAC650...VAC670...VAC700...VAC710 ...VAC730...VAC735...VAC740...VAC760...VAC800...VAC810...VAC830. SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BORDER AND VA PRTN SHES BAY. BROWN
Hazardous weather outlook, May 31, 6:10 AM EDT, 12 hours 7 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-311600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 610 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 31, 2:15 PM EDT, 4 hours 2 minutes before
VAZ066>068-070-071-080>083-088-311915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 215 PM EDT SAT MAY 31 2003 ...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTH OF JETERSVILLE TO 2 MILES SOUTHEAST OF NUTBUSH. THE STORMS WERE MOVING TO THE EAST AT 50 MPH. THE THUNDERSTORMS WILL REACH... WINTERHAM AND CHULA AROUND 220 PM BLACKSTONE AND SPAINVILLE AROUND 225 PM SKINQUARTER AND MOSELEY AROUND 230 PM HEBRON AND FORD AROUND 235 PM POCAHONTAS STATE PARK AND MCKENNEY AROUND 240 PM CHESTERFIELD AND CENTRALIA AROUND 245 PM WIND GUSTS TO 45 MPH ALONG WITH HAIL UP TO A HALF INCH IN DIAMETER ARE POSSIBLE WITH THESE STORM. HURLEY && LAT...LON 3741 7811 3693 7834 3703 7708 3750 7684
Local storm report, May 31, 4:03 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM AMELIA VA 0.88 IN HAIL
05/31/03 AMELIA 5 MINS...NICKEL SIZE
REPORTED BY SPOTTER.
0248 PM CHESTERFIELD VA 0.88 IN HAIL
05/31/03 CHESTERFIELD PENNY SIZE IN HUGENOT
AREA REPORTED BY SPOTTER
0253 PM CHESTERFIELD VA 0.75 IN HAIL
05/31/03 CHESTERFIELD DIME SIZE HAIL REPORTED
BY SPOTTER HUGENOT
BRIDGE-CHINGHAM PKWY.
0255 PM CHESTERFIELD VA 0.75 IN HAIL
05/31/03 CHESTERFIELD 10 MINS MARBLE-SIZE HAIL
LARGEST .75 INCH REPORTED
BY SPOTTER.
0256 PM RICHMOND VA 1.00 IN HAIL
05/31/03 HENRICO .75 TO 1 INCH HAIL
REPORTED BY EPA MET
AVONDALE AVE AND
LIBURNUM.
0300 PM HENRICO VA 0.75 IN HAIL
05/31/03 HENRICO DIME-SIZE HAIL REPORTED
BY SPOTTER.
0328 PM PRINCE GEORGE VA WIND DAMAGE
05/31/03 PRINCE GEORGE 911 CENTER REPORTED LARGE
TREE DN SRN CTY AND
NICHEL SIZE HAIL AT UNION
BRIDGE ROAD.
RC/PH/BHThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:32 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield | 28 min |
| May 31, 3:08 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Prince George, City of Petersburg | 32 min |
| May 31, 4:13 PM EDT | Special Marine Warning | AKQ | 62 min | |
| May 31, 5:16 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 44 min |
| May 31, 5:31 PM EDT | Special Marine Warning | AKQ | 59 min | |
| May 31, 5:52 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 43 min |
| May 31, 5:58 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 37 min |
| May 31, 6:46 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 39 min |
| May 31, 7:14 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford | 31 min |
| May 31, 7:22 PM EDT | Severe Thunderstorm Warning | AKQ | Gates | 38 min |
Nearby
Tornado Warnings in Virginia, 2003Tornado Warnings in North Carolina, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.